Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Pittsburgh, PA

May 25, 2001Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 25, 2001, 9:51 PM EDT for Lawrence County, Pennsylvania. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2001, 9:51 PM EDT (01:51 UTC)
Expired
May 25, 2001, 10:30 PM EDT
In force
39 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Lawrence County, PA

What was reported inside it

TimeReportWhereRemark
May 25, 10:00 PM EDTHail 0.75New Castle, PA
May 25, 10:10 PM EDTHail 1New Wilmington, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 260151
SVRPBZ
PAC073-260230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
951 PM EDT FRI MAY 25 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN PENNSYLVANIA

* UNTIL 1030 PM EDT

* AT 951 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF NEW CASTLE...MOVING EAST AT 30
  MPH.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:08 PM EDT, 43 minutes earlier.

Area forecast discussion, May 25, 9:08 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
908 PM EDT FRI MAY 25 2001

WILL UPDATE ZONES TO REMOVE MENTION OF THUNDER AND LOWER POPS
OVERNIGHT. MAIN BAND OF SHOWERS HAS MOVED OFF TO THE EAST. DRY SLOT
PRODUCING A BREAK IN THE CLOUDS. SOME EARLY MORNING FOG MAY RESULT
FROM THE COMBINATION OF THE WET GROUND AND THE BREAK IN THE
CLOUDINESS. SHOWERS AND THUNDERSTORMS WILL RESUME SATURDAY AFTERNOON
WITH THE HEATING OF T=HE DAY.
RSD

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:02 PM EDTSevere Thunderstorm WarningPBZMercer43 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.